LOADING

Type to search

What every NP should know about TSW

Cover Stories NP Faculty NP Graduates NP Students

What every NP should know about TSW

Share

Eczema, also known as atopic dermatitis, is one of the most commonly treated dermatological conditions among children in primary care. Topical steroids or corticosteroids applied twice a day for two weeks has been the gold standard for treating eczema for over 60 years. October is Eczema Awareness Month, and shining a light on the variation in how eczema presents and the advancement of treatment among patients and NPs is encouraged. While most NPs may know these basics, it is important they understand the challenges with diagnosing eczema in diverse populations, the lasting side effects of topical steroids, and how to support their patients who suffer from complications of this treatment.

Topical Steroid Withdrawal Syndrome (TSW) is a complication of topical steroids. It is characterized by inflamed, itchy, burning skin that can appear after ceasing topical steroid treatments completely, or even between treatments. Topical steroids are effective for a period of time to treat the skin condition. As time passes, applying topical steroids results in less and less clearing. The original problem escalates as it spreads to other areas of the body. In the case of eczema, this “progression” is often mistaken for worsening eczema, contact dermatitis, an infection, or an allergic reaction. However, a cluster of non-skin related symptoms also emerge, constituting a syndrome — not solely a skin condition. TSW Syndrome comes with severe secondary complications, requiring multiple daily interventions for a protracted period of time. Many sufferers are bedridden and housebound for months to years before symptoms abate.

TSW Syndrome is an iatrogenic condition, which means it is a condition caused inadvertently by a medical treatment. 

TSW symptoms can begin while still using steroids 

This usually manifests as an “addiction” cycle. The patient’s symptoms spread or get more severe, despite using topical steroids as directed. New symptoms emerge that were never experienced before – burning, stinging, flushing, self care products no longer being tolerated, and bathing or showering becomes painful.  Steroids are used more often, on more areas of the body, but is not as effective as before. Breaks between treatment and periods of remission become shorter. Patients find that rebound flares are often swift and severe. Soon, they are treating what happens when they stop using their medication, rather than treating the eczema itself.

TSW usually begins with an eczema diagnosis, but not always 

95%+ of the people impacted in our support groups developed TSW by using topical corticosteroids to treat their eczema. Any steroid user, including caregivers applying steroids on others, can develop TSW. 

Different names in the literature 

You should know this condition has been reported in the literature using several different terms over the years. The best places to start: Topical Steroid Addiction, Topical Steroid Withdrawal, and Red Skin Syndrome.  Also used to describe the same condition: 

^ Click on any of the terms above to link to the article referenced.

Most common symptoms

Symptoms seen while still using steroids: 

  • ‘Rebound’ redness between applications
  • Rashes spreading and developing in new areas of the body
  • Intense itching, burning, stinging
  • Failure to clear with usual course of treatment, requiring a higher potency topical steroid to achieve progressively less clearing.
  • Increased allergic response

Symptoms seen after ceasing use of steroids: 

  • Skin flushing bright red, purple, or darkened (depending on skin tone) resembling a sunburn
  • Visible and measurable flaking of skin – appears to be ‘snowing’
  • Oozing exudate
  • Skin cycling between oozing, swelling, burning, and flaking
  • Red sleeves: (arms/legs become red and inflamed, sparing palms/soles)
  • Thermoregulation altered (feeling too cold or too hot)
  • Hypersensitivity of the skin to water, movement, moisturizer, fabrics, temperature, etc.
  • Nerve pain, sometimes described as “sparklers” or “zingers”
  • Enlarged lymph nodes
  • Edema
  • Eye dryness and irritation
  • Skin atrophy (often manifesting as “elephant wrinkles“)
  • Hair loss: (head and/or body)
  • Insomnia and altered body clock
  • Appetite changes
  • Fatigue
  • Emotional fluctuations, depression, anxiety

Gaps in labeling 

Labels on topical steroids present a challenge to both clinician and patient because there is no set dose or dosing tool referenced on the label. While most other medications are clear on dose (grams per use, per day), topical steroids appear to have no dose – “apply to affected areas as needed.” The label also states not to use on “large areas” or for “long periods of time,” but makes no mention of how to measure a “large area” of the body, or a “long period of time.” The label also states to “use as directed by your doctor.” 

The lack of clear usage guidelines leaves everyone guessing – what is safe use? Steroid creams should be used with caution and close monitoring. Always reconcile every topical cream, ointment, oil, or lotion your patient uses from every provider. Set measurable limits around body surface area and time frame. Ask if they use family members’ prescriptions or over-the-counter. Since some patients may not know their products contain steroids, be as detailed as possible in your intake. 

For your eczema patients: always ask about spreading to new areas, severity of existing symptoms, and if there are any new symptoms not experienced prior to treatment with the topical steroid. Do not continue to prescribe a medication if the condition is not responsive to treatment. 

Understand the patient population

TSW patients visited their doctors, filled prescriptions, and followed directions given. This is not a group who refused medical advice. If the medication were safe and effective for them, they would still be using it. They did not choose to stop using steroids for any other reason than the therapy was harming them – and created a new condition.

Many TSW patients feel misunderstood by their healthcare provider. They didn’t feel heard when they reported worsening or new symptoms. They felt blamed for not using medication enough or for using too much. They were labeled “steroid phobic,” when they were having truly severe, steroid-induced symptoms — that they were trying to treat in earnest by stopping steroids. Many were told that TSW doesn’t exist, is an “internet myth,” or that TSW is extremely rare and only happens in unique circumstances (daily use, high potency, women, fair skinned, use on face and genitals). 

They feel dismissed. 

This patient population desperately wants to be under the care of a clinician, but often completely disconnects from their healthcare provider because of bad experiences. It is imperative that a relationship of trust and respect is established between clinician and patient early on to avoid a breakdown in care. 

Individualized care 

It is often said in the TSW community that “healing is not linear,” and is often described as one step forward, two steps back. There is no one-size-fits all treatment or quick cure. 

The main treatments involve total and complete cessation of all steroids, comfort measures to address itch, burning and pain, sleep aides, addressing anxiety, and infection prevention/treatment. 

Work with your patient to center their treatment plan around what they can tolerate, what medical interventions they feel comfortable with, and ruling out other causes of symptoms (testing for other immune, integumentary, endocrine issues). 

An ounce of prevention is worth a pound of cure.

Tags:
Kathryn Tullos, RN, BA, AS

Kathryn Tullos, RN is President and CEO of the International Topical Steroid Awareness Network (ITSAN) - a nonprofit dedicated to raising awareness of Topical Steroid Withdrawal Syndrome and providing support. Her son suffered and fully recovered from TSW Syndrome 8 years ago. She has been a Registered Nurse for over 20 years and lives in Houston, Texas with her husband and 4 children.

  • 1

Leave a Comment